Hail, Cherokee
- When
- August 16, 7:13 PM CST
- Where
- Cherokee County, 4 mi SW of Cherokee
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.717, -95.600
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 16, 2:20 PM CST, 4 hours 53 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT MON AUG 16 2004 .DISCUSSION... SFC LOW HANGING BACK WEST TOWARDS FSD...BUT CONVERGENCE AND INSTABILITY NOT THAT GREAT WITH THE BEST CHC IF ANY TSTMS FM SWRN MN TO NWRN IA EARLY TNGT. THEN NNWLY FLW OF GRADUALLY COOLER AIR BEHIND LOW...BUT LOW LVL MOISTURE MAY HAVE TUF TIME SCOURING OUT AND AS AIR MASS DECOUPLES...EXPCT AREAS OF LOW CLDS TO DVLP WITH AREAS OF FOG W AFT MIDN. WILL KEEP SLGT CHC SHWRS/TSTMS IN FAR SWRN CWA TUE AFTN AND ADD CHC FOR SRN CWA FOR TUE NGT WITH NEXT MID LVL WAVE AND CONVERGENCE. PREV TEMPS IN THE BALLPARK. STILL LOOKS LIKE SOME GOOD MIXING AND WARMING FOR WED ESP I90 SOUTH AS CDFNT MOVES SWD INTO AREA WITH PREFRONTAL WARMING. NOT MUCH CONVERGENCE...SO LEFT ONLY SLGT CHC FM SWRN MN TO NWRN IA WED AFTN AND EARLY EVE. ETA STILL HAS SOMEWHAT OF A FAST BIAS WITH FNT. NICE FOR WED NGT THRU FRI...BUT MORE LITTLE WAVES IN WNWLY FLOW ALOFT WILL HAVE TO BE WATCHED FOR SLGT CHCS PRECIP. APPEARS NEXT DECENT CHC WILL BE SOMETIME FRI NGT IN CWA AS WAVE INTERACTS WITH FNTL BOUNDARY TO S THAT MOVES SWD OVR CWA FRI. THEN GOOD SLY FLW OF MILD MOIST AIR BY LATE IN WEEKEND INTO MON AS UPR TROF DVLPS IN RCKYS AS PER GFS TRENDS. WILL SHADE FCST TOWARDS LATEST GFS...BUT ALLOW FOR MORE FLIP/FLOPS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RSR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 450 PM CDT MON AUG 16 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 450 PM CDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS MAY DEVELOP ACROSS SOUTHWEST MINNESOTA...EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS AFTERNOON...THEN CONTINUE INTO THE EARLY EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL AS LARGE AS QUARTERS AND WIND GUSTS TO 60 MPH. IF ANYTHING DOES DEVELOP...IT SHOULD BE EAST OF THE AREA BY 1000 PM CDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 01:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418784.